Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 24, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Mar 17, 2012, 4:40 PM EDT for Bamberg County, Barnwell County, Orangeburg County, South Carolina. It was in force for 50 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 17, 2012, 4:40 PM EDT (20:40 UTC)
- Expired
- Mar 17, 2012, 5:30 PM EDT
- In force
- 50 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Bamberg County, SC, Barnwell County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 50 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 17, 4:50 PM EDT | TSTM WND DMG | 2 S North, SC | TREES REPORTED DOWN NEAR NORTH. |
| Mar 17, 5:00 PM EDT | HAIL 0.5 | Neeses, SC | REPORT RECEIVED OF 1/2 INCH AT 5 PM. |
| Mar 17, 5:27 PM EDT | HAIL 0.5 | Bamberg, SC | HAIL SIZE RANGED FROM 1/4 TO 1/2 INCH AND FELL FOR A PERIOD OF ABOUT 5 MINUTES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1383 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
816
WUUS52 KCAE 172040
SVRCAE
SCC009-011-075-172130-
/O.NEW.KCAE.SV.W.0024.120317T2040Z-120317T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
440 PM EDT SAT MAR 17 2012
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA
WESTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
NORTHEASTERN BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 530 PM EDT
* AT 434 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BLACKVILLE...OR 10 MILES NORTHWEST OF DENMARK...AND MOVING EAST AT
10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
6 MILES NORTH OF DENMARK AND 9 MILES NORTHWEST OF BAMBERG BY 530 PM
EDT...
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WILLISTON...
ORANGEBURG...DENMARK...BLACKVILLE AND BAMBERG
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
LAT...LON 3331 8158 3369 8112 3369 8110 3362 8094
3361 8093 3361 8091 3352 8071 3317 8088
TIME...MOT...LOC 2040Z 284DEG 7KT 3343 8123
$$
TTH1 follow-up statement
858
WWUS52 KCAE 172109
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
509 PM EDT SAT MAR 17 2012
SCC009-011-075-172130-
/O.CON.KCAE.SV.W.0024.000000T0000Z-120317T2130Z/
BAMBERG SC-ORANGEBURG SC-BARNWELL SC-
509 PM EDT SAT MAR 17 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR BARNWELL...ORANGEBURG AND BAMBERG COUNTIES...
AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR NORWAY...OR 7 MILES NORTH OF
DENMARK...MOVING EAST AT 10 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
NORWAY BY 520 PM EDT...
6 MILES NORTH OF DENMARK...7 MILES WEST OF COPE AND 9 MILES
NORTHWEST OF BAMBERG BY 530 PM EDT...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
LAT...LON 3331 8158 3340 8124 3366 8103 3362 8094
3361 8093 3361 8091 3352 8071 3317 8088
TIME...MOT...LOC 2109Z 284DEG 7KT 3342 8116
$$
TTHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 1:37 PM EDT, 3 hours 3 minutes earlier.
Area forecast discussion, Mar 17, 1:37 PM EDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 137 PM EDT SAT MAR 17 2012 .SYNOPSIS... HIGH PRESSURE CENTERED OFF THE ATLANTIC COAST WILL BE THE MAIN WEATHER FEATURE ACROSS THE REGION TODAY. A WEAK COLD FRONT WILL DRIFT SOUTHWARD AND DISSIPATE OVER THE REGION SUNDAY. HIGH PRESSURE WILL REGAIN CONTROL THROUGH THE MIDDLE OF NEXT WEEK. TEMPERATURES WILL REMAIN ABOVE NORMAL. && .NEAR TERM /THROUGH TONIGHT/... RADAR CURRENTLY NOT INDICATING RETURNS OVER OUR FA. SATELLITE/SURFACE OBS NOT INDICATING CU YET EITHER. LATEST RUC SOUNDINGS AND SPC MESOANALYSIS PAGE INDICATING SOME LOW LEVEL CAPPING AND NEGATIVE AREA THAT NEEDS TO BE OVERCOME BEFORE ANY CONVECTION DEVELOPS. STILL EXPECTING SCATTERED CONVECTION TO DEVELOP LATER THIS AFTERNOON THOUGH ONCE FORECAST CONVECTIVE TEMPS REACHED AND SOME LIFT ENCOUNTERED ALONG ANY BOUNDARIES. WHAT DOES DEVELOP COULD POTENTIALLY BE STRONG WITH GUSTY WINDS/HAIL POSSIBLE. THUNDERSTORMS WILL DIMINISH DURING THE EVENING AND OVERNIGHT WITH SLIGHT CHANCE POPS AFTER MIDNIGHT. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... A WEAK BACK DOOR COLD FRONT IS EXPECTED TO MOVE INTO THE NORTHERN MIDLANDS ON SUNDAY...AND ALTHOUGH QUITE DIFFUSE...MAY BECOME A FOCUS FOR CONVECTION AS LOW LEVEL CONVERGENCE LIKELY ENHANCED. AIR MASS WILL BE WEAKLY TO MODERATELY UNSTABLE WITH PRECIPITABLE WATER OVER AN INCH. WILL KEEP CHANCE OF SHOWERS AND THUNDERSTORMS FOR SUNDAY...MAINLY DIURNAL. LARGE SPREAD IN THE POP GUIDANCE AND CONFIDENCE REMAINS SOMEWHAT LOW...BUT WILL CONTINUE WITH GENERALLY CHANCE POPS. TEMPS REMAIN ABOVE NORMAL...OVERNIGHT MINIMUM TEMPERATURES ABOVE GUIDANCE DUE TO BIAS. && .LONG TERM /TUESDAY THROUGH SATURDAY/... UPPER RIDGE AND SURFACE HIGH PRESSURE HOLDS ACROSS THE EASTERN U.S. THROUGH MOST OF THE LONG TERM UNTIL LATE WEEK WHEN UPPER LEVEL LOW PRESSURE SLOWLY APPROACHES FROM THE MISSISSIPPI VALLEY. ANOMALOUSLY HIGH HEIGHTS WITH ABOVE NORMAL TEMPERATURES ARE EXPECTED ACROSS THE REGION. ENSEMBLE POPS ARE AT OR BELOW AVERAGE THROUGH MID WEEK...SO WILL KEEP THE FORECAST MAINLY DRY UNTIL TOWARD END OF PERIOD WHEN UPPER LOW APPROACHES. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... VFR CONDITIONS WITH LIGHT AND VARIABLE WINDS EXPECTED...OUTSIDE ANY SHOWER OR POSSIBLE THUNDERSTORM ACTIVITY THAT MAY DEVELOP LATE THIS AFTERNOON INTO EARLY THIS EVENING. WILL HANDLE WITH VCSH AND CB CLOUD GROUP IN THE TAFS FOR NOW. FOG POTENTIAL FOR LATE TONIGHT/SUNDAY MORNING WILL BE DEPENDENT ON CLOUD COVER. SINCE CONFIDENCE LIMITED AT THIS TIME...WILL NOT MENTION FOG. EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS MAY OCCUR IN LATE NIGHT/MORNING FOG THROUGH EARLY NEXT WEEK. SCATTERED AFTERNOON SHOWERS OR A POSSIBLE THUNDERSTORM SUNDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Mar 17, 4:32 AM EDT, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 432 AM EDT SAT MAR 17 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-180845- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 432 AM EDT SAT MAR 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE ONCE AGAIN EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. THE BEST CHANCE FOR STORMS APPEARS TO BE OVER THE EASTERN MIDLANDS AND CSRA. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Mar 17, 4:12 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
412 PM EDT SAT MAR 17 2012
SCZ027-028-030-036-037-172115-
AIKEN-CALHOUN-LEXINGTON-ORANGEBURG-RICHLAND-
412 PM EDT SAT MAR 17 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON...
RICHLAND...AIKEN...CALHOUN AND ORANGEBURG COUNTIES THROUGH 515 PM
EDT...
AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS IN SOUTHERN LEXINGTON COUNTY...NORTHERN
ORANGEBURG COUNTY AND WESTERN CALHOUN COUNTY. THESE STORMS WERE
MOVING EAST AT 5 TO 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CAYCE...EASTOVER...GASTON...LEESVILLE...LEXINGTON...
ORANGEBURG AND ST. MATTHEWS...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3331 8038 3363 8158 3403 8149 3392 8068
3377 8060 3373 8063 3368 8056
TIME...MOT...LOC 2009Z 289DEG 6KT 3367 8127
TTHThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 4:12 PM EDT | Special Weather Statement | CAE | Calhoun, Lexington, Orangeburg | 63 min |
| Mar 17, 4:45 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 45 min |
| Mar 17, 5:33 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 42 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.